Alert archive / Illinois / Special Weather Statements in 2012
Special Weather Statement, NWS Lincoln, IL
NWS Lincoln, IL issued this special weather statement at May 29, 2012, 2:41 AM CDT for Vermilion County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2012, 2:41 AM CDT (07:41 UTC)
- Expired
- May 29, 2012, 3:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
County Vermilion County, IL
The radar
The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:53 AM CDT | HAIL 0.75 | 4 N Fithian, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
094 WWUS83 KILX 290741 SPSILX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 241 AM CDT TUE MAY 29 2012 ILZ046-290845- VERMILION- 241 AM CDT TUE MAY 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL 345 AM CDT... AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF FITHIAN...OR 13 MILES WEST OF DANVILLE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POTOMAC... ROSSVILLE... OTHER LOCATIONS AFFECTED INCLUDE...COLLISON...MIDDLE FORK WILDLIFE AREA...HENNING...VERMILION COUNTY AIRPORT...BISMARCK AND ALVIN. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4011 8794 4027 8793 4046 8753 4020 8752 TIME...MOT...LOC 0741Z 243DEG 23KT 4020 8785 $$ BAK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 28, 11:33 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 28, 11:33 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1133 PM CDT MON MAY 28 2012 .DISCUSSION... ISSUED 859 PM CDT MON MAY 28 2012 STORMS ARE FINALLY PROGRESSING ACROSS OUR NORTHWEST COUNTIES... AS THE COLD FRONT MOVES INTO NW IL. NO SEVERE WEATHER IS EXPECTED IN ANY OF OUR COUNTIES...ESPECIALLY THE LONGER WE GET AFTER SUNSET. ONE MODERATELY STRONG STORM PRODUCED PEA SIZE TO HALF INCH HAIL AND KNOCKED DOWN A FEW 2" BRANCHES IN WESTERN KNOX COUNTY. OTHERWISE...THE REST OF THE INITIAL PHASE OF STORMS HAVE REMAINED WEAKER THAN THAT BASED ON RADAR AND GROUND TRUTH. WE UPDATED THE POPS AND WEATHER TO PUT THE PRIMARY FOCUS FOR SHOWERS/STORMS BEFORE 06Z WEST OF I-55...AND AFTER 06Z EAST OF I-55...BASED ON TIMING THE LINE OF CONVECTION AHEAD OF THE COLD FRONT. THE SOUTHERN EXTENT OF THE LINE WILL BE A TOUGH CALL...AND SOME AREAS MAY GET MISSED BY A BREAK IN THE LINE. THEREFORE WE ONLY WENT WITH LIKELY POPS IN THE FAR NORTHWEST COUNTIES THIS EVENING...WITH CHANCE/SLIGHT CHANCE POPS EVERYWHERE ELSE OVERNIGHT. LOW TEMPS WILL BE A BIT TRICKY...AND WILL BE TIED TO HOW SOON THE COLD AIR ARRIVES BEHIND THE COLD FRONT. IT APPEARS THAT MAINLY OUR NW COUNTIES WILL SEE THE AFFECTS OF THE COLDER AIR BEFORE SUNRISE...AND WE HAVE UPPER 50S AND LOW 60S ACROSS THAT AREA ALREADY. SKY CONDITIONS WILL ONLY BE CLOUDY IN THE FEW HOURS SURROUNDING THE PASSAGE OF ANY SHOWERS/STORMS. OTHERWISE SKIES SHOULD RETURN TO MOSTLY CLEAR CONDITIONS BEHIND THE COLD FRONT. WE CAN NOT RULE OUT SOME LIGHT FOG IN OUR NW AREAS AROUND SUNRISE IN AREAS THAT RECEIVED RAIN TONIGHT. BUT IT SHOULD BE WEAK ENOUGH TO NOT HAVE TO INCLUDE IN THE GRIDS/FORECAST. AN EARLIER FORECAST UPDATE WAS SENT FOR THE EVENING GRIDS...AND NO ADDITIONAL UPDATE IS NEEDED AT THIS TIME. SHIMON && .AVIATION... ISSUED 1133 PM CDT MON MAY 28 2012...FOR THE 06Z TAFS SHOWERS AND STORMS HAVE DECREASED IN COVERAGE IN THE LAST HOUR OR TWO AS INSTABILITY WANES AFTER SUNSET. HOWEVER...A COUPLE OF MORE INTENSE UPDRAFTS ARE STILL PRODUCING NICKLE SIZE HAIL IN WOODFORD COUNTY...ON THE NORTHERN PORTION OF THE COLD FRONT. SPORADIC THUNDERSTORM ACTIVITY IS STILL EXPECTED ALONG THE FRONT AS IT EVENTUALLY MOVES INTO INDIANA SOMETIME ON TUES. THE WIDELY SCATTERED NATURE OF THE CURRENT COVERAGE HAS LEAD TO LOWER CONFIDENCE THAT ANY OTHER TAF SITE WILL SEE THUNDER BESIDES PIA. SPI HAS A BETTER CHANCE SINCE THEY ARE IN LINE WITH THE PATH OF SOME STORMS TO THE SW AND THAT SAME TRACK POINTS TOWARD CMI. WE LEFT THE VCTS ALL TAFS SITES FOR A COUPLE OF HOURS AROUND FROPA...BUT NO MVFR/IFR CONDITIONS WERE FORECAST WITH THE STORMS YET. LITTLE TO NO CLOUD COVER IS EXPECTED FOR TUESDAY AS COOLER AND DRIER AIR FILTERS INTO THE AREA ON NORTHWEST WINDS. SOME WIND GUSTS ON TUE MAY REACH NEAR 20 KT...BUT ONLY FOR A COUPLE HOURS IN THE AFTERNOON. SHIMON && .CLIMATE... ISSUED 315 AM CDT MON MAY 28 2012 RECORD HIGH TEMPERATURES FOR TODAY... BLOOMINGTON 94/1895 CHAMPAIGN 94/1991 DECATUR 94/1991+ EFFINGHAM 91/1991+ GALESBURG 93/2006 LINCOLN 94/2006 PEORIA 95/2006 SPRINGFIELD 94/2006 GEELHART && .PREV DISCUSSION... ISSUED 259 PM CDT MON MAY 28 2012 MAIN CONCERNS THIS PACKAGE INCLUDE CHC OF PCPN TONIGHT AS THE FRONT MOVES ACROSS THE AREA AND ANOTHER CHC OF PCPN THUR THROUGH FRIDAY NIGHT. MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT IN THE SHORT TERM...BUT DIFFER IN THE EXTENDED WITH THE LOCATION OF AN UPPER LEVEL LOW PRSS THAT SLOWLY MOVES ACROSS THE REGION THROUGH THE WEEKEND. A BLEND OF THE SHORT TERM MODELS LOOKS GOOD WHILE A COMPROMISE OF THE LONG TERM MODELS SEEMS BEST FOR NOW. SHORT TERM...TONIGHT THROUGH THURSDAY FRONT STILL LOCATED BACK IN IOWA AND MO AND MOVING INTO SOME MID 60S DEWPOINT AIR IN WESTERN IL. IN ADDITION...SHOWERS AND ISOLATED STORMS MOVED THROUGH THE WESTERN HALF OF THE CWA EARLIER THIS MORNING AND THEN DISSIPATED. SATELLITE LOOP SEEMS TO SHOW AN AREA OF ENHANCED CU IN PARTS OF EASTERN AND CENTRAL IL MOVING EAST. HOWEVER...THIS BOUNDARY IS MOVING INTO A LESS FAVORABLE AIRMASS WHERE DEWPTS ARE LOWER. SO APPEARS DEVELOPMENT FOR THUNDERSTORMS LATE THIS AFTERNOON AND INTO THIS EVENING SEEMS BETTER WITH THE FRONT BACK WEST. THIS BEING POSSIBLE...WILL KEEP CHC AND LIKELY POPS GOING ACROSS THE AREA THIS EVENING AND THEN TAPER THEM FROM WEST TO EAST AS THE FRONT MOVES EAST DURING THE EVENING AND INTO THE OVERNIGHT HOURS. MAY HAVE TO ISSUE FORECAST WITH A PRE-FIRST PERIOD TO ACCOUNT FOR POSSIBLE LATE AFTERNOON CONVECTION. BEYOND TONIGHT...DRY WEATHER IS EXPECTED ACROSS THE AREA TOMORROW THROUGH WED NIGHT AS COOL CANADIAN AIR MOVES INTO THE AREA FROM THE NORTHWEST. BY WED NIGHT...ANOTHER WEATHER SYSTEM WILL BE DEVELOPING IN THE SOUTHERN PLAINS AND BEGIN TO MOVE TOWARD THE AREA FOR THE REMAINDER OF THE WEEK. BY THUR THIS SYSTEM SHOULD BE JUST TO THE SOUTHWEST OF THE REGION AND SHOULD BRING LIKELY PCPN TO THE AREA FOR THURSDAY. MODEL FORECASTS SEEM TO INDICATE THE LOW PRSS AREA WILL MOVE NORTHEAST ACROSS THE STATE. PCPN TYPE SHOULD MAINLY BE SHOWERS...BUT ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. ABOVE NORMAL TEMPS WILL CONTINUE TOMORROW BEHIND THE COMING FRONT DUE TO THE COOLER AIR HOLDING BACK UNTIL WED AND LATER IN THE WEEK. GUIDANCE NUMBERS LOOK OK AT THE MOMENT. LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE LOW PRESS AREA WILL MOVE NORTHEAST ACROSS THE REGION AND INTO THE GRT LKS REGION THUR NIGHT. THE SPEED AT WHICH THIS SYSTEM MOVES AWAY FROM IL DIFFERS IN THE MODELS. THE ECMWF IS QUICKER THAN THE GFS. HOWEVER...BOTH MODELS LINGER SOME OF THE PCPN BACK IN THE AREA AS REGION REMAINS IN NORTHWEST FLOW AND SFC CYCLONIC FLOW THROUGH FRIDAY NIGHT. SO WILL KEEP CHC POPS SOMEWHERE IN THE CWA THROUGH THEN. THEN EXPECTING DRY WEATHER SAT THROUGH SUNDAY NIGHT AS RIDGING RETURNS FOR THE WEEKEND. MODELS THEN DIFFER FOR MONDAY AS THE GFS TRIES TO BRING ANOTHER FRONT ACROSS THE AREA AND THE ECMWF IS DRY. ANY PCPN WOULD BE ACROSS THE NORTHERN 2-THIRDS OF THE CWA...SO WILL JUST HAVE SMALL CHC POPS IN THAT AREA FOR NOW. TEMPS WILL REMAIN BELOW NORMAL FOR FRI AND SAT BUT THEN WARM BACK TO NORMAL AND THEN ABOVE NORMAL SUNDAY THROUGH MONDAY. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 28, 3:40 PM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 340 PM CDT MON MAY 28 2012 ILZ027>031-036>038-040>045-047>053-291100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT- STARK-TAZEWELL-WOODFORD- 340 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...SHOULD THEY DEVELOP...WITH DAMAGING WIND GUSTS OR LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 6 PM AND 10 PM. ILZ046-054>057-061>063-066>068-071>073-291100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM- JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION- 340 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE FRONT TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH GUSTY WINDS AND SMALL HAIL WILL REMAIN POSSIBLE WITH THESE STORMS IN THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY BETWEEN 8 PM AND MIDNIGHT. HJS
In the hours before
Local storm report, May 29, 1:28 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
128 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL ROSAMOND 39.38N 89.16W
05/29/2012 E1.00 INCH CHRISTIAN IL MESONET
&&
BAKLocal storm report, May 29, 1:32 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
132 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM HAIL ROSAMOND 39.38N 89.16W
05/29/2012 E1.50 INCH CHRISTIAN IL MESONET
&&
BAKLocal storm report, May 29, 2:10 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
210 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 1 ENE PHILO 40.01N 88.14W
05/29/2012 E0.25 INCH CHAMPAIGN IL COCORAHS
&&
BAKLocal storm report, May 29, 2:18 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM HAIL LAKE SARA 39.13N 88.62W
05/29/2012 E0.75 INCH EFFINGHAM IL FIRE DEPT/RESCUE
&&
BAKLocal storm report, May 29, 2:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
229 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HAIL OCONEE 39.29N 89.11W
05/29/2012 E1.00 INCH SHELBY IL TRAINED SPOTTER
&&
BAKSpecial weather statement, May 29, 2:41 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 241 AM CDT TUE MAY 29 2012 ILZ046-290845- VERMILION- 241 AM CDT TUE MAY 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL 345 AM CDT... AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF FITHIAN...OR 13 MILES WEST OF DANVILLE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POTOMAC... ROSSVILLE... OTHER LOCATIONS AFFECTED INCLUDE...COLLISON...MIDDLE FORK WILDLIFE AREA...HENNING...VERMILION COUNTY AIRPORT...BISMARCK AND ALVIN. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4011 8794 4027 8793 4046 8753 4020 8752 TIME...MOT...LOC 0741Z 243DEG 23KT 4020 8785 BAK
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:17 PM CDT | Special Weather Statement | ILX | Knox, Stark | 58 min |
| May 28, 9:38 PM CDT | Special Weather Statement | ILX | Fulton | 67 min |
| May 29, 12:16 AM CDT | Special Weather Statement | ILX | Christian, Shelby | 59 min |
| May 29, 12:20 AM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 55 min |
| May 29, 1:15 AM CDT | Special Weather Statement | ILX | Champaign | 60 min |
| May 29, 1:23 AM CDT | Special Weather Statement | ILX | Shelby | 67 min |
| May 29, 1:30 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 23 min |
| May 29, 2:14 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 45 min |
Nearby
Special Weather Statements in Illinois, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.